Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What causes hyperventilation? - Online Doctor Chats

Date : 25-Mar-2014
User rating for this question
Very Good Posted in: Lung and Chest disorders
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1583 Questions
Doctor:How can I help you?
User:Hi, my name is XXXXXXX and I was recently diagnosed with COPD about 7 months ago. I've never had an attack of shortness of breath and constant coughing until two days ago. I'm on Spiriva and an Albuterol inhaler, which wasn't working at all and I don't quite know why. So, I went to the ER and they gave me a prednisone shot and breathing treatment, also hydromet for my cough. That was around 10:45pm, and around 4:15 am my fingers and toes became numb and I started I guess hyperventilating and getting light headed. Now my chest feels tight again and I'm coughing and getting short of breath. I called the ER back but they say they can't tell me what to but come back, why am I having the numbness and tingling and tightening in the chest again, and what should I do?
Doctor:Give me a minute as I read your post.
Doctor:It would be difficult to assess your condition sitting from the other end of the computer; but let me try assessing your situation.
Doctor:You mentioned you were hyperventilating; are you still breathing hard and fast?
User:ok thank you
User:no just heavy and shallow now
User:but I still have numbness and tingling in my fingers and toes
Doctor:Are you able to speak out clearly?
User:my chest feels tight agian also
User:sort of
Doctor:When compared to the symptoms you had few hours ago, can you grade the current breathing difficulty?
Doctor:And may I know your age ?
User:close to the same or it returning to the same, but I didn't have the feeling in my fingers and toes. Why am I having the numbness along with the difficulty breathing?
User:This is all new to me
Doctor:Numbness and tingling with breathing difficulty is seen when a person starts to hyperventilate.
Doctor:It leads to a sequence of changes resulting in low calcium which is the cause of numbness and tingling.
Doctor:We recommend patients to breathe through a closed bag for awhile and relax. It might help reversing those changes.
User:I'm struggling to take in a breathe which makes me pull harder and faster I think but that's all all I can say... Along with the heaviness I feel in my chest should I return to the ER?
Doctor:If I were to take a guess, this is the most likely reason. If it isn't that bad as it was earlier, you could try breathing into a plastic bag for 15-20 minutes and see if you feel better.
User:I took my Spivira less than 24 hrs ago can I take it now, or not
Doctor:It is intended for single day use; but in severe case you can take a second dose.
User:ok thank you very much
Doctor:But I don't think that will help you with numbness and tingling.
User:ok, I will try what you recommend
Doctor:It seems you have moved out of the chat window. Please login again if you have any other query.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor